Format

Send to

Choose Destination
See comment in PubMed Commons below
Obes Surg. 2010 Apr;20(4):487-91. doi: 10.1007/s11695-008-9738-x. Epub 2008 Oct 18.

Effect of prophylactic dalteparin on anti-factor Xa levels in morbidly obese patients after bariatric surgery.

Author information

  • 1Hôpital de l'Enfant-Jésus, Centre Hospitalier Affilié Universitaire de Québec, Quebec City, QC, Canada.

Abstract

BACKGROUND:

There are limited data on appropriate dosing of low-molecular-weight heparins (LMWH) for venous thromboembolism (VTE) prophylaxis in bariatric surgery. The objective of this study was to describe the postoperative effects of LMWH dalteparin on anti-factor Xa (AFXa) level in morbidly obese patients undergoing bariatric surgery.

METHODS:

This was a retrospective study. Morbidly obese patients (BMI >or= 40 kg/m(2) or BMI > 35 kg/m(2) with at least one significant co-morbidity) received subcutaneous dalteparin 7,500 IU daily during the postoperative period after biliopancreatic derivation with duodenal switch. AFXa level was measured 4 h after the fourth dalteparin administration.

RESULTS:

One hundred and thirty-five patients with a mean BMI of 53.7 kg/m(2) were included into this study. Only 60% of patients had targeted AFXa levels (0.2-0.5 UI/ml). There was a statistical difference in body weight between individuals with sub-target AFXa levels and those with values over target (159.4 +/- 35.8 vs. 134.6 +/- 24.2, p = 0.0310). There were three haemorrhages documented. These events were not associated with elevated AFXa values.

CONCLUSION:

These findings indicate that the 7,500 IU dalteparin dosage is appropriate for the majority of morbidly obese patients undergoing bariatric surgery. The present study, however, suggests that this dose might not be sufficient for patient with a very high body weight.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk